MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Catalog Number PTA5-35-80-4-8.0
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/21/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
The device was advanced ipsilaterally to the middle of the sfa.When the balloon was inflated nearly at the rated burst pressure, it ruptured.(it cannot be determined in which direction, circumferential or longitudinally, the balloon ruptured) another manufacturer's device was used instead to complete the procedure.There have been no adverse effects to the patient reported.
 
Additional Manufacturer Narrative
Initial reporter postal code: (b)(6).Dept: cardiovascular internal medicine.(b)(4).(additional information provided/updated): investigation/evaluation during the course of the investigation, a review of the complaint history, quality control, device history record, specifications, documentation, instructions for use (ifu), and drawings of the product was conducted.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document based investigation evaluation was performed.There was not any evidence to suggest the product was not made to specifications.There were no non conformances or re-works logged by quality control against the lot.Each device is shipped with an ifu which states the appropriate uses, contraindications, warnings and precautions, and proper usage procedures including proper inflation and deflation procedures.The ifu states: do not exceed rated burst pressure and do not use a power injector for balloon inflation or injection of contrast medium as rupture may occur.The ifu also states, if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit.The nominal inflation for this device is 10 atm and the rated burst pressure is 15 atm.It is unclear what pressure the balloon was inflated to before rupture.Details regarding removal of the device were not provided.The device is designed to burst linearly.However, a balloon may burst or tear circumferentially due to angulation or calcification.Calcifications can have unexpected sharp protrusions which can damage the balloon and contribute to burst or tear.Patient anatomy in this event is unknown.It is unknown whether the balloon ruptured longitudinally or circumferentially.A definitive root cause could not be identified.We will continue to monitor for similar complaints and have notified the appropriate internal personnel.Per the quality engineering risk assessment (qera) no further action is required.
 
Event or Problem Description
The device was advanced ipsilaterally to the middle of the sfa.When the balloon was inflated nearly at the rated burst pressure, it ruptured.(it cannot be determined in which direction, circumferential or longitudinally).Another manufacturer's device was used instead to complete the procedure.There have been no adverse effects to the patient reported.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5651351
Report Number1820334-2016-00308
Device Sequence Number18884081
Product Code DQY
UDI-Device Identifier10827002523330
UDI-Public(01)10827002523330(17)180114(10)5577564
Combination Product (Y/N)N
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/21/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberPTA5-35-80-4-8.0
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date04/21/2016
Device Age3 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/22/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/12/2016
Supplement Report FDA Received Date10/14/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1